Saturday, January 14, 2017

Whew!

Well, replenishing depleted iodine stores
and getting rid of too much toxic bromide is no joke!  

Optimox Corporation Iodoral IOD-50 30 tablets 50 mg
photo source

It's been a bit rough.

I didn't really believe anything much would happen because I couldn't find any scientific studies about people getting rid of bromide and what the detoxification process would entail.
I found plenty of anecdotal stories about "bromide detox," but when it comes to my health, I like to rely on the science and not anecdotes.  

There are studies about bromide (most on rats):

* bromide-induced hypothyroidism (i.e. excess bromide can CAUSE hypothyroidism)

* bromide increases leading to iodine and thyroid decreases (i.e. we don't want too much bromide!)




I didn't find anything about the experience HUMANS have when ridding the body of excess bromide and getting iodine levels up to appropriate amounts again.  

From what I understand, here's what happened to me:

1.  For some reason, at some time in my life, I absorbed too much bromide.
It could have been in a food product, through a fire retardant, from water, or from pesticides or insecticides.  Bromide causes iodine to flush out of the body too quickly, and it prevents it from doing its vital job in the thyroid gland, the breasts, and the skin.

2.  The bromide also hooks onto the receptors in my body that are meant for iodine to fill.
Think of these receptors as a keyhole meant for the key of iodine, but a false key (bromide) is filling the hole, so the iodine can't open those doors.

3.  As the iodine deficiency got worse, my fatigue got worse, my breasts got too dense, my skin is in rough shape (literally rough - like sandpaper - and cracking and sad and I developed what might be rosacea or some other rash on my cheeks), and my thyroid doesn't have enough iodine "food" to make appropriate amounts of thryoid hormone.

4. My new doctor discovers the problem via blood and urine testing and puts me on a regimen of nutrients and iodine supplementation.
The high doses of iodine and other nutrients pull the bromide out of the keyholes.

5.  The bromide circulates in the blood until it can be washed out, and for some amount of time causes symptoms because it's not good for the human body.  This is where I am now.

The last week + I have been achy, especially in my joints.
The back of my head and neck have been extremely stiff and sore.
I have been crazy wild emotionally, and felt hopeless.  
Two nights in a row I couldn't stop crying (LAME!)
I couldn't tell if I was getting better from the flu or not because I felt SO BAD from the bromide.
I actually cancelled the entire 1:1 class last Sunday because I felt terrible (also, most of my volunteers were either sick or out of town).

The past two days I have felt slightly better.
My head didn't hurt quite as much (though if I do too much, it starts right back up again - maybe to remind me to rest?) and my joints were feeling a bit less tender and sore.
I felt just the teensiest bit less exhausted and emotional.  Still fragile, but not QUITE as fragile.

Yesterday I had a follow-up visit and the doctor told me to keep on doing what I'm doing and have more blood tests in three weeks.  Those tests will check to see if my thyroid has kicked in once it has more iodine.  If not, she'll probably add some additional thyroid medication at that point.

I requested a copy of my blood test results while I was there.  
There are quite a few that are out of the normal ranges.
I have been doing a bunch of science-y reading to try to figure out how my abnormal results might fit together (might fixing the thyroid help all of them?) and if there is anything additional I can be doing to get them back to normal.

For right now, the doctor believes that getting my iodine levels back to a healthy range is the most important.  If that doesn't fix my thyroid numbers, then we deal with those.  It won't be quick, but I have to remember that this is the only doctor who believes she knows what's wrong and how to help.

I'll keep you updated!!!

No comments:

Post a Comment